GVHD after a stem cell transplant

I had a stem cell transplant from a non-related donor almost four months ago and got graft versus host disease a couple of weeks or so later. It isn't getting any better despite several months of steroids and being on a trial of rixulitimab (spelling alert). It's in my liver and causing a spotty rash all over my body and making my hands and feet very sensitive.

Does GVHD sometimes resolve itself in time or am I stuck with it given that the best treatments don't seem to be helping?

5 Replies

oldestnewest
  • Ibrutinib is being used for some cases of GVHD. I don't know if there is a limited population that it works for. Hopefully someone else here will know more about it. Worth asking your doctors about it. I hope you find something that helps!

  • Thanks, pkenn. Ibrutinib helped me get to transplant in the first so I'll ask the doctor.

  • GVHD varies a LOT, from none to mild to severe to lifelong, and multiple sites. i joined a GVHD group on facebook where some have said that after 3 years or 5 years or 7 years it just went away. for some, though, i hasn't. i think people who have mild or short GVHD don't end up joining that FB group so you definitely want to realise the picture you get there can be skewed to the grim side, but there are some good suggestions. i haven't yet found a forum of the quality of this HU CLL forum, though! i am no doctor, but i'll share some of what we've learned.

    my husband is 2 1/2 years from an unrelated 10/10 donor HSCT. he has had various forms of GVHD for most of that time, currently mainly liver, skin, eyes, mouth, with past issues in the gut, lungs, and maybe more. the eyes are the most uncomfortable day to day. treatment is essentially immune suppression, both systemic and topical, to keep New Guy (as i call the transplant) from doing its worst while it learns tolerance. he is on 3 oral immune suppressors: tacrolimus, MMF, and prednisone. he was just switched from a steroid mouthwash to a topical gel for the mouth sores which have been a bit better lately.

    he had the itchy skin bump rash early on and again at around 1 year, but not much of that right now. the rash didn't respond well to prednisone for him and both times he was treated with basiliximab for it. cool name, right? and it seemed to work.

    we tried ECP for the skin GVHD but just one treatment because his veins couldn't handle it, unfortunately. disappointing, since it can work quite well on skin GVHD, and a couple of other types (not all). you might want to look into ECP - it seems wacky, but can work.

    his hands and feet are tender as you describe, and sometimes crack and flake. frequent moisturising helps with the surface symptoms there. he wears medical gloves for some tasks.

    like you, ibrutinib (for 5 months) got him in shape for transplant, from terrible shape to pretty decent, but with neutropenia (0!). plus his CLL added a couple more mutations, though he had "the dreaded" 17p from the start, heightening the recommendation for transplant. ibrutinib is a possibility for the future for his GVHD, though not currently specifically in the plan and not yet approved for it in Canada. but i feel it is also good to look into.

    he just finished a series of 4 weekly doses of rituximab for GVHD a couple of weeks ago. we are not yet seeing an improvement, but it's early. he tolerated rituximab well prior to transplant, but this time, with New Guy, he had a couple of days of hives. as well, after the 4th dose he developed some severe pain around some of his joints, even bringing us to the ER last week for pain management. the doctors think it is likely a reaction either to the rituximab *or* to the dose of zoledronic acid he had on the same day as the 4th dose of rituximab. z.acid is to help protect from the bone loss that long term steroid use is causing. it's his third time having z.acid since transplant, and he didn't have a reaction to it the first two times. whichever drug it is, if it is a drug reaction, they say this pain will likely pass over a few weeks, and we sure hope that's the case.

    if you're on prednisone or other steroids, you should look into regular exercise to try to maintain muscle strength over time and also for bone health.

    i wish we had gotten more treatment sooner for his eye GVHD. GVHD damage to the tear ducts is permanent. we wonder if earlier treatment (e.g. immune suppressing eye drops) might help slow/prevent that, emphasis on might, we really don't know. now his treatment is frequent saline eye drops for comfort. if you develop eye GVHD i'd say, get a referral to a specialist ASAP and ask about aggressive treatment, see what they say.

    with warm regards,

    sumo

  • Thanks so much for sending such a detail reply, sumok - that's really kind. My consultant had raised the idea of going back on ibrutinib. I'll discuss your other suggestions with him.

    By the way, I've been on a trial of ruxolitinib tablets - the right spelling this time - which is different to rituximab. One of the research partners is University College Hospital London. The other is based in US. I have to say that ruxolitinib hasn't done anything significant for me but has had some impact for other patients, I understand.

    I really hope your husband can shake off GVHD in the same way that some of Facebook group you mention.

    Best regards,

    C

  • it seems it takes time, an unpredictable amount, for New Guy to learn tolerance. so we try to keep my husband going day by day, month by month, year by year and try to get through that time. some periods are reasonably comfortable, some are not. there's lots of good fortune to be appreciated, his team, his donor, that he no longer has leukemia, and so on.

    best wishes to you, and let us know how you get on.

You may also like...